Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Tampa Bay, FL

September 7, 2011Hillsborough County, Manatee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Sep 7, 2011, 3:10 AM EDT for Hillsborough County, Manatee County, Sarasota County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2011, 3:10 AM EDT (07:10 UTC)
Expired
Sep 7, 2011, 3:45 AM EDT
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 12 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS52 KTBW 070710
SVRTBW
FLC057-081-115-070745-
/O.NEW.KTBW.SV.W.0089.110907T0710Z-110907T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
310 AM EDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HILLSBOROUGH COUNTY IN FLORIDA.
  CENTRAL MANATEE COUNTY IN FLORIDA.
  NORTHWESTERN SARASOTA COUNTY IN FLORIDA.

* UNTIL 345 AM EDT

* AT 303 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN        
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED FROM SARASOTA TO      
  PALMETTO...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ELLENTON.
  PARRISH.
  RUSKIN.
  SUN CITY CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2785 8238 2771 8220 2740 8224 2719 8250
      2757 8262
TIME...MOT...LOC 0709Z 227DEG 21KT 2758 8253

$$
1 follow-up statement
789 
WWUS52 KTBW 070738
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
338 AM EDT WED SEP 7 2011

FLC057-081-115-070746-
/O.EXP.KTBW.SV.W.0089.000000T0000Z-110907T0745Z/
HILLSBOROUGH FL-SARASOTA FL-MANATEE FL-
338 AM EDT WED SEP 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MANATEE...NORTHWESTERN
SARASOTA AND SOUTHERN HILLSBOROUGH COUNTIES WILL EXPIRE AT 345 AM
EDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. STRONG WIND GUSTS 
UP TO 45 MPH ARE STILL POSSIBLE WITH THESE STORMS

DANGEROUS FREQUENT CLOUD TO GROUND LIGHTNING IS STILL OCCURRING WITH 
THESE STORMS. REMAIN INDOORS UNTIL CONDITIONS IMPROVE. 

LAT...LON 2785 8238 2771 8220 2740 8224 2719 8250
      2757 8262
TIME...MOT...LOC 0736Z 227DEG 21KT 2769 8240

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:30 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 9:30 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
930 PM EDT TUE SEP 6 2011

.DISCUSSION...
MSAS SURFACE ANALYSIS SHOWS A WEAKENING FRONTAL TROUGH SAGGING
INTO THE CENTRAL PENINSULA EARLY THIS EVENING. A MUCH DRIER AIR
MASS (DEW POINTS IN THE 50 AND 60S) WAS NOTED WELL TO THE NORTH OF
THIS BOUNDARY ACROSS THE PANHANDLE AND NORTHERN PENINSULA WHILE
DEEP TROPICAL MOISTURE CONTINUES TO STREAM INTO THE REGION ALONG
AND TO THE SOUTH OF IT ACROSS CENTRAL AND SOUTHERN ZONES.

AS FOR THE REST OF TONIGHT INTO WEDNESDAY A DEEP LAYERED SOUTHWEST
WIND FLOW ALONG AND TO THE SOUTH OF THE AFOREMENTIONED BOUNDARY
WILL CONTINUE TO KEEP DEEP TROPICAL MOISTURE IN PLACE WITH CHANCES
FOR SHOWERS AND ISOLATED STORMS ACROSS MUCH OF THE FORECAST AREA.
THE EXCEPTION TO THIS WILL BE OVER LEVY COUNTY WHERE SLIGHTLY
DRIER AIR SHOULD LIMIT RAIN CHANCES OVERNIGHT WITH MOSTLY CLOUDY
SKIES AND DRY CONDITIONS EXPECTED. AFTER REVIEWING SATELLITE AND
88D TRENDS AS WELL AS 18Z MODEL GUIDANCE PLAN TO CUT BACK RAIN
CHANCES TO A SILENT 10 PERCENT ACROSS LEVY COUNTY...ISOLATED RANGE
(20 PERCENT) FOR THE REMAINDER OF THE NATURE COAST...AND SCATTERED
RANGE (30 TO 40 PERCENT) CENTRAL AND SOUTH. IN ADDITION WILL ALSO
TWEAK OVERNIGHT LOW TEMPERATURES DOWN A DEGREE OR TWO GIVEN
CURRENT READINGS AND 18Z MAV GUIDANCE. OTHER THAN THIS NO OTHER
GRID OR ZONES CHANGES PLANNED AT THIS TIME.

&&

.AVIATION...
MAINLY VFR OVERNIGHT BUT WITH SOME SHRA/TSRA MOVING IN OFF THE GULF
FROM TIME TO TIME. OVERALL COVERAGE TOO LOW FOR TEMPO GROUPS. MORE
SHRA/TSRA AROUND THROUGH WEDNESDAY.

&&

.MARINE...
WIND AND SEAS CONTINUE TO SLOWLY DECREASE AND SUBSIDE THIS EVENING
VIA C-MAN AND OFFSHORE BUOY TRENDS AND SHOULD BE ABLE TO LOWER
SMALL CRAFT HEADLINES TO EXERCISE CAUTION FOR THE OFFSHORE WATERS
AND REMOVE EXERCISE CAUTION OVER THE NEAR SHORE WATERS IN THE NEXT
FORECAST UPDATE LATER THIS EVENING. IN ADDITION HAVE LET THE HIGH
SURF ADVISORY EXPIRE AS WELL AS CONDITIONS ALONG AREA BEACHES
CONTINUE TO IMPROVE. OTHER THAN THESE MINOR TWEAKS NO OTHER CHANGES
PLANNED AT THIS TIME.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION/MARINE...57/MCMICHAEL
AVIATION...63/JILLSON
Hazardous weather outlook, Sep 6, 4:11 AM EDT, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
411 AM EDT TUE SEP 6 2011

FLZ039-042-043-048>052-055>057-060>062-065-070400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
411 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY. SOME OF THESE STORMS WILL CONTAIN HEAVY
RAINFALL WHICH MAY LEAD TO SOME STREET AND URBAN FLOODING. THERE
IS ALSO THE POSSIBILITY OF VERY STRONG WINDS IN AND AROUND ANY
STORMS.

...HIGH WIND IMPACT...
STRONG SOUTH WINDS WILL CONTINUE TODAY...WITH WIND SPEEDS OVER
MOST LOCATIONS SUSTAINED AROUND 15 TO 20 MPH WITH HIGHER GUSTS UP
TO AROUND 30 MPH. WINDS BEGIN TO DIMINISH THIS AFTERNOON INTO THIS
EVENING.

...COASTAL FLOOD IMPACT...
THE STRONG SOUTH WINDS WILL CONTINUE TODAY WHICH WILL PUSH HIGHER
WATER LEVELS UP AROUND SOUTHWARD FACING BEACHES ESPECIALLY ALONG
THE LEVY AND CITRUS COUNTY COASTLINES. AT HIGH TIDE THIS MORNING
WATER LEVELS WILL LIKELY BE AROUND 1 TO 2 FEET ABOVE NORMAL. WINDS
DIMINISH THIS AFTERNOON AND AT HIGH TIDE THIS EVENING...WATER
LEVELS SHOULD BE LESS THAN 1 FOOT ABOVE NORMAL.

...RIP CURRENT IMPACT...
THERE IS A CONTINUED HIGH RISK OF RIP CURRENTS TODAY AT AREA
BEACHES DUE TO THE STRONG SOUTH WINDS. TO AVOID GETTING CAUGHT IN
A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE
BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND
INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES.

...WATERSPOUT IMPACT...
AS SHOWERS AND THUNDERSTORMS MOVE NORTHEAST THROUGH THE WATERS
TODAY...THERE WILL BE AN INCREASED CHANCE OF WATERSPOUTS. MARINERS
SHOULD STAY ALERT...AND LISTEN TO ANY MARINE WARNINGS THAT MAY BE
ISSUED.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL REMAIN ELEVATED THIS MORNING WITH SMALL CRAFT
ADVISORY CONDITIONS LIKELY THROUGH THIS EVENING OVER MOST OF THE
WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
THE FRONT REMAINS STALLED OVER THE AREA FOR THE NEXT SEVERAL
DAYS...CONTINUING THE HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. SOME OF THESE STORMS MAY CONTAIN HEAVY RAINFALL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MCNATT

In the hours before

Special weather statement, Sep 7, 1:33 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
133 AM EDT WED SEP 7 2011

FLZ050-051-070615-
HILLSBOROUGH-PINELLAS-
133 AM EDT WED SEP 7 2011

...STRONG THUNDERSTORMS WILL AFFECT PINELLAS AND WESTERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR SAFETY HARBOR...OR NEAR CLEARWATER...
MOVING NORTHEAST AT 45 MPH...WILL AFFECT TOWN 'N' COUNTRY...TAMPA
INTERNATIONAL APRT...SAFETY HARBOR AND OLDSMAR...UNTIL 215 AM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2809 8284 2806 8280 2816 8274 2816 8236
      2790 8232 2767 8240 2765 8256 2789 8241
      2792 8248 2782 8246 2783 8254 2796 8256
      2799 8267 2794 8271 2788 8258 2781 8258
      2769 8271 2763 8266 2762 8273 2786 8286
TIME...MOT...LOC 0533Z 232DEG 40KT 2803 8262
Special weather statement, Sep 7, 2:37 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
237 AM EDT WED SEP 7 2011

FLZ048>052-055-060-070730-
POLK-HERNANDO-PASCO-HILLSBOROUGH-PINELLAS-MANATEE-SARASOTA-
237 AM EDT WED SEP 7 2011

...STRONG THUNDERSTORMS WILL AFFECT HERNANDO...MANATEE...SARASOTA...
PASCO...PINELLAS...HILLSBOROUGH AND NORTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
DEVELOPING ACROSS THE MENTIONED AREA...MOVING NORTHEAST AT 20
MPH...WILL AFFECT THE COASTAL COUNTIES FROM SARASOTA TO
HERNANDO...UNTIL 330 AM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

WATERSPOUTS ARE POSSIBLE ALONG THE COAST.

&&

LAT...LON 2867 8263 2863 8226 2847 8207 2719 8207
      2699 8239 2740 8258 2752 8269 2777 8245
      2789 8241 2792 8248 2783 8254 2796 8256
      2800 8265 2799 8267 2794 8271 2781 8258
      2761 8273 2786 8284
TIME...MOT...LOC 0635Z 221DEG 16KT 2734 8245

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:33 AM EDTSpecial Weather StatementTBWHillsborough, Pinellas42 min
Sep 7, 2:37 AM EDTSpecial Weather StatementTBWHernando, Hillsborough, Manatee, Pasco, Pinellas, Sarasota53 min
Sep 7, 2:51 AM EDTSpecial Marine WarningTBW39 min
Sep 7, 3:43 AM EDTSpecial Weather StatementTBWHillsborough, Manatee, Pinellas, Sarasota62 min
Sep 7, 9:49 AM EDTRiver Flood WarningTBWPasco24 hr
Sep 7, 2:44 PM EDTSpecial Marine WarningTBW31 min
Sep 7, 4:17 PM EDTSpecial Weather StatementTBWHighlands43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.